Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 8, NWS La Crosse, WI

October 29, 20248 counties in Iowa; Crawford County, Grant County, Richland County, Wisconsin

NWS La Crosse, WI issued this wind advisory at Oct 29, 2024, 2:21 AM CDT for 8 counties in Iowa; Crawford County, Grant County, Richland County, Wisconsin. It took effect at Oct 29, 2024, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2024, 2:21 AM CDT (07:21 UTC)
In effect from
Oct 29, 2024, 10:00 AM CDT
Expired
Oct 29, 2024, 9:04 PM CDT
In force
11 hr
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Crawford County, WI, Grant County, WI, Richland County, WI

The radar

The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 523 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
523 m²/s²
0-3 km storm-relative helicity
724 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS73 KARX 290721
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
221 AM CDT Tue Oct 29 2024

IAZ008>011-018-019-029-030-WIZ054-055-061-300300-
/O.NEW.KARX.WI.Y.0008.241029T1500Z-241030T0300Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
Including the cities of Elkader, Platteville, Charles City,
Cresco, Waukon, New Hampton, Decorah, Osage, Prairie Du Chien,
Richland Center, and Oelwein
221 AM CDT Tue Oct 29 2024

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT THIS 
EVENING...

* WHAT...South winds 20 to 30 mph with frequent gusts up to 45 mph 
  expected.

* WHERE...Portions of north central and northeast Iowa and southwest 
  Wisconsin.

* WHEN...From 10 AM this morning to 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects such as 
  Halloween decorations. Tree limbs could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects such as Halloween decorations.

&&

$$

JSB
2 follow-up statements
673 
WWUS73 KARX 291922
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
222 PM CDT Tue Oct 29 2024

IAZ008>011-018-019-029-030-WIZ054-055-061-300300-
/O.CON.KARX.WI.Y.0008.000000T0000Z-241030T0300Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
Including the cities of Elkader, Waukon, Platteville, Charles
City, Prairie Du Chien, Osage, New Hampton, Decorah, Richland
Center, Cresco, and Oelwein
222 PM CDT Tue Oct 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of north central and northeast Iowa and southwest 
  Wisconsin.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

EMS
666 
WWUS73 KARX 300204
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
904 PM CDT Tue Oct 29 2024

IAZ008>011-018-019-029-030-WIZ054-055-061-300315-
/O.CAN.KARX.WI.Y.0008.000000T0000Z-241030T0300Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
Including the cities of Oelwein, Elkader, Decorah, Richland
Center, Cresco, New Hampton, Waukon, Prairie Du Chien,
Platteville, Charles City, and Osage
904 PM CDT Tue Oct 29 2024

...WIND ADVISORY IS CANCELLED...

Winds will continue to be breezy overnight with gusts in the 15 to 
30 mph range. However, this is well below advisory levels and should 
not cause problems.

$$

Baumgardt

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Oct 28, 11:11 PM CDT, 3 hours 10 minutes earlier. Its key messages:

  • Record warmth for Tuesday as high temperatures climb to around 80 degrees and lows fail to fall below 60 degrees. Wednesday starts out warm, with a cold front passing through during the day and sending temperatures back to near average for Thursday.
  • Windy conditions accompany the warmer temperatures through Wednesday morning. Gusts may exceed 40 mph at times, mainly along and south of Interstate 90.
  • A highly conditional severe weather setup exists for Wednesday. Ample shear and dynamics will be in place, the main focus is the degree of instability that any storms can realize. Early runs of the convective models are favoring a later frontal passage and more instability.
  • Storms on Wednesday may bring periods of heavy rainfall with an 80% chance of at least 1/2" of rain and 50% chance of at least 1" of rain south and east of La Crosse.
Area forecast discussion, Oct 28, 11:11 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1111 PM CDT Mon Oct 28 2024

.KEY MESSAGES...

- Record warmth for Tuesday as high temperatures climb to
  around 80 degrees and lows fail to fall below 60 degrees.
  Wednesday starts out warm, with a cold front passing through
  during the day and sending temperatures back to near average
  for Thursday.

- Windy conditions accompany the warmer temperatures through
  Wednesday morning. Gusts may exceed 40 mph at times, mainly
  along and south of Interstate 90.

- A highly conditional severe weather setup exists for
  Wednesday. Ample shear and dynamics will be in place, the main
  focus is the degree of instability that any storms can
  realize. Early runs of the convective models are favoring a
  later frontal passage and more instability.

- Storms on Wednesday may bring periods of heavy rainfall with
  an 80% chance of at least 1/2" of rain and 50% chance of at
  least 1" of rain south and east of La Crosse.

&&

.DISCUSSION...
Issued at 250 PM CDT Mon Oct 28 2024

Tonight: Low Risk for Showers over Central WI

Increasing 800-700-mb theta-e advection under a plume of
steeper mid-level lapse rates may be enough to spur a few
elevated showers across central Wisconsin this evening. Overall
impacts looks to be very minimal and only last for an hour or so
at any given location before the showers shift off to the
northeast.

Tuesday/Tuesday Night: Record Warmth, Windy

Southwesterly upper tropospheric flow is overspreading the
region this afternoon as ridging translates over the Great
Lakes/lower Mississippi River Basin. A pool of 80+ degrees
surface temperatures observed early this afternoon over Oklahoma
and southern Kansas spreads northward on strong southerly flow
over the next 24 hours. There has been little change in the
forecast with respect to temperatures on Tuesday. Temperatures
at 850-500 mb are the warmest the NAFES/EPS have recorded in
their respective climatologies at this time of year and the EPS
Extreme Forecast Index is pegged with 95-100% of its membership
exceeding climatology for this time of year.

The pressure gradient has been tightening all day across the
region as a baroclinic zone over the eastern Dakotas and
northwestern MN strengthens with the increasing warm air
advection. These winds will be further aided by a 60-70 kt low
level jet that develops from Kansas to southwest Wisconsin
overnight. The strongest winds look to reside further into the
warm sector in Iowa over the next 48 hours per the 28.12Z HREF
wind speed probability progs, but forecast profiles show a
solid signal for gusts of 30-35 kts during the day Tuesday and
possibly even into Tuesday night, depending on the degree of
decoupling that takes place. The GFS/RAP/HRRR soundings do show
some mixing potential Tuesday night to tap into the LLJ.
Therefore, would not be shocked to see an occasional gust of
40-45 kts Tuesday night west of the Mississippi River if these
forecast soundings hold.

Wednesday: Heavy Rain, Severe Storm Potential Details

There is certainly a plethora of weather to cram into
Wednesday. A surface baroclinic zone stretching from eastern
Nebraska to northeastern Minnesota begins advancing
southeastward as a cold front during the day owing to falling
heights in advance of an approaching upper tropospheric trough.
The latest trends in the short and medium range guidance are
favoring a later frontal passage compared to the global models a
few days ago. The end result is that the window is opening for
additional destabilization to take place ahead of the front in
our forecast area. The first runs of the extended RAP/HRRR/ARW
all confirm this notion, showing a narrow reservoir of 500-1000
J/kg of MLCAPE developing in the warm sector during the morning
on Wednesday, with discrepancies arising in the degree of
inhibition above the boundary layer.

There will be ample kinematic support to help organize any
convection that fires along and ahead of the front. Effective
shear values of 40-50 kts will be present in the warm sector
with elongated hodographs oriented to the northeast. It is a
little too soon to determine where convection will fire and
whether it will remain discrete ahead of the front or grow
upscale into a line along the near-surface boundary. The strong
synoptic lift would favor steady upscale linear growth, but the
next few runs of the CAMs should help steer that discussion
item.

As far as threats are concerned, all threats are on the table
with this high-shear low-CAPE setup. The shear profiles would
support rotating updrafts and/or mesovortex formation along the
leading edge of any preferentially-oriented convective lines.
Wind-based threats (tornadoes or downbursts) are the more
likely hazards, but nuances in the thermodynamic and kinematic
environment--which won't be resolved until probably Tue night
or Wed morning--will drive whether or not we see these hazards.

Furthermore, with the slower frontal passage and nearly line-
parallel flow by the afternoon, probabilities for heavy rainfall
have been rapidly increasing to the south and east of La Crosse
over the last 24 hours. About 20% of the EPS/GEFS members have
over 2.0 inches of rain for Wednesday afternoon into Thursday
morning. No members were reaching these QPF values 24 hours ago.
While the soils could certainly use a recharging of rainfall,
too much rain, too fast, with no vegetation available to absorb
this rainfall, could quickly lead to flooding issues.

Temperatures fall steadily in the wake of the frontal passage
on Wednesday. Highs are likely to be reached in the morning
hours at many locales. Thankfully, with the later frontal
passage, much of the day should remain above 60 degrees.

Thursday - Sunday: Back to "Average", Wet Next Weekend

The passage of the cold front Wednesday only manages to knock
temperatures back down to around our normal values for this time
of year. Thursday will be the coolest day with highs topping
out around 50 degrees. Upstream upper tropospheric ridging
quickly amplifies as we head into the weekend, shunting the
cooler airmass eastward and placing the region under a
moderating southwesterly flow by the weekend.

Confidence in how the pattern evolves with respect to rainfall
this upcoming weekend is still on the lower side with the
possibility of a rather complex setup featuring multiple weak
impulses emanating from a mean longwave trough across the
western CONUS. The global models split on whether the longwave
trough will cutoff or progress eastward, which has implications
on where any heavy rain falls. For now, have stuck with the
going NBM forecast for PoPs. As it stands, the QPF probabilities
have still been on the upward trend over the last 24 hours with
PWATS still in the 90th percentile of climatology, but the axis
of heavy rain remains south of the region.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1101 PM CDT Mon Oct 28 2024

Unusually strong southerly winds for the TAF period under VFR
skies. Tonight LLWS will affect the KLSE airfield through about
10Z with winds in the 2-4kft layer decreasing slowly overnight.

Mixing during the daytime hours will again cause gusty winds at
the airfields. During the evening hours Tuesday, it appears
some clouds and the record warmth could help to keep the
boundary layer remain mixed. This is a bit troubling as a
reintensifying of the 2-4kft wind layer to 40-50 kts could cause
the highest gusts of the day. However, confidence is low on the
mixing depth and if the gusts will be realized. Decided to keep
the surface winds gusty, remove the LLWS, and forecast gusts
lower in value than what a fully mixed boundary layer could
achieve.

&&

.CLIMATE...
Issued at 250 PM CDT Mon Oct 28 2024

Near record to record warmth is forecast across the entire area
on Tuesday. Confidence in reaching record highs on Wednesday is
lower and tied to the timing of a cold front that sweeps
through during the day. A later frontal passage would increase
the odds of approaching record highs on Wednesday.

La Crosse

Date   Record High    Forecast High
-----  -----------   ---------------
10/29   81F(1937)          81F*
10/30   80F(1924)          75F

Rochester

Date   Record High    Forecast High
-----  -----------   ---------------
10/29   80F(1950)          81F*
10/30   79F(1950)          72F

* - Record temperature forecast

Warm minimum temperature records are also likely to be set for
Tuesday with lows not forecast to fall below 60 degrees.

La Crosse/Rochester

Date   Record Warm Low   Forecast Low
-----  ---------------   -------------
10/29   59F/55F(2004)    61F (Both Sites)

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Skow
AVIATION...Baumgardt
CLIMATE...Skow
Hazardous weather outlook, Oct 28, 4:50 AM CDT, 21 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
450 AM CDT Mon Oct 28 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291400-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
450 AM CDT Mon Oct 28 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gusty winds on Tuesday with wind gusts between 30 and 40 mph
possible.

Scattered thunderstorms are possible on Wednesday. A few may be
strong.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Cecava

Nearby

Wind Advisories in Iowa, 2024Wind Advisories in Wisconsin, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.